Numerical procedures for recovering a time dependent coefficient in a parabolic differential equation

Hossein Azari, Walter Allegretto, Yanping Lin, Shuhua Zhang

Research output: Journal article publicationJournal articleAcademic researchpeer-review

21 Citations (Scopus)


In this paper we study a finite difference approximation to an inverse problem of finding the function u(x, t) and the unknown positive coefficient a(t) in a parabolic initial-boundary value problem. The backward Euler scheme is studied and its convergence is proved via the application of the discrete maximum principle. Error estimates for u and a, and some experimental numerical results using the newly proposed numerical procedure are presented.
Original languageEnglish
Pages (from-to)181-199
Number of pages19
JournalDynamics of Continuous, Discrete and Impulsive Systems Series B: Applications and Algorithms
Issue number1-2
Publication statusPublished - 1 Feb 2004
Externally publishedYes


  • Convergence
  • Inverse problem
  • Maximum principle
  • Numerical method

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Cite this